Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Chest. 1992 Aug;102(2):510-4.

Acute myopathy during treatment of status asthmaticus with corticosteroids and steroidal muscle relaxants.

Author information

  • 1Department of Anesthesiology, University of Wisconsin, Madison.

Abstract

Acute myopathy in patients being treated for severe asthma has been recognized with increasing frequency since first being described in 1977. We report three patients treated for status asthmaticus who developed severe generalized weakness. Electrophysiologic studies and muscle biopsy revealed evidence of muscle destruction. Each of these patients was treated with high-dose corticosteroids and underwent prolonged neuromuscular blockade with a steroidal muscle relaxant. A review of the literature revealed 15 similar cases. We postulate that the combined effects of corticosteroids and muscle relaxants on the muscle cell may be responsible for this myopathy. Patients treated with corticosteroids and NMBs should be carefully monitored for the development of myopathy.

PMID:
1386568
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk